Letters

Nicotine patches may not be safe

BMJ 1995; 310 doi: https://doi.org/10.1136/bmj.310.6980.663c (Published 11 March 1995) Cite this as: BMJ 1995;310:663
  1. May R Arnaot
  1. Resident, accident and emergency medicine Ten Bosch Hospital, Willebroek, Belgium

    EDITOR,—In their first article on recent advances in cardiology John McMurray and Andrew Rankin imply that the use of transdermal nicotine patches is completely safe in patients with coronary heart disease.1 Serious, sometimes fatal cases of atrial fibrillation and myocardial infarction have, however, been reported after using such patches in patients with and without a history of heart disease, particularly when patients have smoked while using the patch.2 Two such cases were reported recently to the Dutch Bureau of Drug Side Effects.3 In one case myocardial infarction occurred in a 39 year old man without a history of heart disease and in the other fatal atrial fibrillation occurred in a 60 year old man with a three year history of atypical chest pain. Both cases occurred shortly after the patient had started wearing a patch to stop smoking.3

    The American multicentre study that McMurray and Rankin cited in support of their statement was designed to prove the safety of transdermal nicotine patches before marketing them. The patients with heart disease who participated were kept under strict cardiovascular control. Many cases of angina pectoris and arrhythmias were reported, which led to patients being with-drawn from the study, being admitted to hospital, and even undergoing angioplasty. The study concluded that patches are safe only in patients with stable cardiovascular disease.4

    The pharmacological effects of nicotine (regardless of its source) on the cardiovascular system are well known.

    1. Nicotine increases blood pressure and heart rate directly, because it has sympathomimetic effects on the heart, and indirectly, because it stimulates catecholamine release. These effects increase myocardial oxygen demands, risking the development of angina pectoris due to reversible myocardial ischaemia, especially in patients with coronary stenosis.

    2. It causes vasospasm in coronary vessels because of its sympathomimetic effects and because it stimulates the local release of prostaglandins.

    3. It may cause platelets to hyperaggregate and increase blood fibrinogen concentrations, which increase the risk of coronary thrombosis and myocardial infarction.

    In addition, the drug interactions of propanolol and the contraceptive pill with nicotine should be considered as they might increase nicotine blood concentrations unexpectedly.5

    The pharmacological effects of nicotine on the cardiovascular system need to be carefully investigated in patients with heart disease who use transdermal nicotine patches. Currently, the safety of such patients using them depends on continuous supervision by a physician, especially in those with coronary stenosis or a history of myocardial infarction.

    References

    1. 1.
    2. 2.
    3. 3.
    4. 4.
    5. 5.
    View Abstract

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe